Quinnell, RJ, Grafen, A and Woolhouse, MEJ (1995) Changes in parasite aggregation with age: A discrete infection model. Parasitology, 111 (5). 635 - 644. ISSN 0031-1820
Abstract
We present a discrete time model for age-related changes in the mean and variance of the number of helminth parasites per host. We assess the degree of aggregation as the negative binomial parameter, k, and use the model to examine the influence of various factors on changes in aggregation with host age: discrete versus continuous infection; the degree of predisposition to infection; infection rate; parasite survival rate; and the variance in exposure to infective stages. The model can produce both increases and decreases in k with host age. However, with parameter values typical of many human helminth infections, a monotonic increase in k (decrease in aggregation) with age is predicted. With an age-dependent infection rate, convex relationships between k and age are possible. These predictions are consistent with data from field studies, but differ from those of previous models which have suggested that k is independent of host age in the absence of density dependence in parasite population dynamics. Differences between the models, and some difficulties in the interpretation of field data, are discussed.
Metadata
Item Type: | Article |
---|---|
Authors/Creators: |
|
Copyright, Publisher and Additional Information: | (c) 1995, Cambridge University Press. Reproduced in accordance with the publisher's self-archiving policy. |
Keywords: | Aggregation; Density-dependence; Helminth; Mathematical Models; Negative Binomial; Indian Fishing Community; Schistosoma-Haematobium; Population-Dynamics; Heligmosomoides-Polygyrus; Ascaris-Lumbricoides; Helminth Infection; Host Age; Patterns; Mansoni; Mass Anthelmintic Treatment |
Dates: |
|
Institution: | The University of Leeds |
Academic Units: | The University of Leeds > Faculty of Biological Sciences (Leeds) |
Depositing User: | Symplectic Publications |
Date Deposited: | 22 Jan 2014 11:41 |
Last Modified: | 29 Mar 2018 08:45 |
Published Version: | http://dx.doi.org/10.1017/S003118200007712X |
Status: | Published |
Publisher: | Cambridge University Press |
Identification Number: | 10.1017/S003118200007712X |
Open Archives Initiative ID (OAI ID): | oai:eprints.whiterose.ac.uk:77524 |